Virginia, 2003

Winter Storm and Winter Weather in Virginia, February 6 to 7, 2003

February 6 to 7, 2003 · NWS LWX · 23 events in 23 counties and zones

Low pressure tracked from the Gulf Coast to the Carolinas on the 6th then off the Atlantic coast on the 7th. This storm dropped light to moderate snow between the evening of the 6th and Noon on the 7th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure tracked from the Gulf Coast to the Carolinas on the 6th then off the Atlantic coast on the 7th. This storm dropped light to moderate snow between the evening of the 6th and Noon on the 7th. Accumulations ranged from 3 to 7 inches, with the highest amounts occurring in the Washington D.C. suburbs and along the Interstate 95 corridor. Several weather related traffic accidents were reported. A 2 mile stretch of Route 50 just east of Fairfax City was closed because of slippery conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 6, 2:30 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 6, 2:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EST THU FEB 6 2003

.SHORT RANGE /TNGT-TMRW AKA THE STORM/...REMARKABLE SIMILARITIES
BTWN 06Z AND 12Z MDL RUNS...BOLSTERING CONFIDENCE IN FCST. EITHER
TKNS SCHEMES OR BOURGOIUN METHOD LEAD TO SAME PTYPE /ALL SNW/ WHICH
WL MAKE FCST EASIER AS WELL. CIGS STILL HI DECK...W/ CLOSEST PCPN
REACHING GRND BACK ACRS OHIO/KY/TN. AMS HAS A LOT OF MOISTENING TO
GO FIRST...AND DONT SEE ANY PCPN IN CWFA TIL AFDK. THRAFTR...STRNG
WAA/LIFT/UPR LVL DIVGNC WL SPPRT PCPN...W/ AREA FVRBLY POSITIONED IN
RRQ OF H3 JET. PARAMETERS LOOK BEST AFT 09Z WHEN SYSTM JUMPS TO
COAST...AND AREA TO THE NW OF SFC AND H8 LOW. ETA QPF LOOKS MUCH TOO
HIGH...W/ GFS/GEM CONSENSUS LOOKING BETTER...IN LINE W/ HPC THINKING
AND CRRNT FCST. PCPN TO PULL OUT BY MIDDAY AS CSTL SYSTM WRAPS UP
AND STRENGTHENS. LIKELY DEF BAND TO FORM INVOF I-95 CORRIDOR...W/ A
PERIOD OF MDT-MAYBE HVY SNW ARND MRNG COMMUTE. OTRW FAST MVMT DUE TO
FLAT H5 FLW AND UPR LVL JET OHD SHUD KEEP SNW AMTS LOER. ACCUM ACRS
SRN MD A BIT HIER DUE TO LIQ EQUIV RATIO.

SO...THE CHGS. BACKING OFF START TIME ABT 3 HRS...00Z-04Z FM SW TO
NE. WL INCL CHO AREA IN WRNG...W/ FCST ACCUM 3-6 INCHES. ACCUM ALSO
BUMPED UP AN INCH SHD AREA IN TNGT PD...AND DWN AN INCH CBE AREA AS
THEY WL BE FRTHST RMVD FM SPPRT...EITHER UPR LVL JET S OR
CYCLOGENESIS E. ALSO...WL LWR MAXT TMRW A CPL DUE TO XTNSV CLDCVR
AND PROJECTED SNWPACK.

HTS

LONGER RANGE FCST FRI NGT THRU NEXT THU...

SFC HI PRES RDGS IN FRI NGT AND SAT. MESO ETA SUGGESTS GRAD WILL
SLACKEN ENUF FOR WNDS TO DECOUPLE. FRESH SNOW ON THE GROUND WILL
HELP TEMPS DROP BELOW MOS AND KEEP TEMPS COOLER THAN MOS GUIDENCE
SAT. ANOTHER COLD SURGE MOVES DOWN SUN BUT THE FNT HAS LTL TO WORK
WITH. HOWEVER THERE IS A DISTURBANCE KICKING OUT OF THE SW U.S. THAT
MOVES ACRS FA SUN NGT. GFS AS A GOOD JET STREAK TO OUR S AND IT SHUD
BE ENUF TO SQUEEZE OUT SOME LIGHT SNOW SUN NGT. WL LEAVE CHC S- IN
FCST AND BUMP UP POP TO 40. THIS SYSTEM IS WELL CLEAR OF THE AREA BY
MON NIGHT INTO TUE.

PSBL CLIPPER MOVING ACRS OR JUST S OF FA LATE TUE AND OFF THE CST BY
ERLY WED. FOR NOW WILL LEAVE IT 20 POP MOST OF FA WITH 30 POP WRN
MTNS SINCE A LOT CAN CHANGE TIMING AND POSITIONING WISE WITH THIS
BETWEEN NOW AND THEN. A CLIPPER WOULD BRING A LIGHT SNOWFALL TO THE
NORTH OF ITS UPR LVL CENTER. SFC HIGH PRES BUILDS IN BEHIND THE
CLIPPER AND DOMINATES THE WX THRU THU. AREA WILL BE UNDER THE DRY
COLD SIDE UPR TROF LEAVING FAIR SKIES WITH COLDER THAN AVERAGE TEMPS.

WATSON

.LWX...
DC...WINTER STORM WARNING UNTIL 400 PM EST FRIDAY FOR ZONE DCZ001.
MD...WINTER STORM WARNING UNTIL 400 PM EST FRIDAY FOR ZONES
     MDZ004>007...MDZ009>011...MDZ013>014...MDZ016>018.
     WINTER WEATHER ADVISORY UNTIL 400 PM EST FRIDAY FOR ZONES
     MDZ002>003.
VA...WINTER STORM WARNING UNTIL 400 PM EST FRIDAY FOR ZONES
     VAZ036>042...VAZ050>057.
     WINTER WEATHER ADVISORY UNTIL 400 PM EST FRIDAY FOR ZONES
     VAZ021...VAZ025>031.
WV...WINTER WEATHER ADVISORY UNTIL 400 PM EST FRIDAY FOR ZONES
     WVZ048>055.
Hazardous weather outlook, Feb 6, 11:10 AM EST, 7 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-070615-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 AM EST THU FEB 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
SNOW MAY BEGIN BY LATE AFTERNOON. A COATING OF LIGHT SNOW IS
POSSIBLE BY THE END OF THE EVENING COMMUTE IN THE CHARLOTTESVILLE
AND WASHINGTON DC AREAS. SNOWFALL IS EXPECTED TO BECOME HEAVIER
OVERNIGHT. 2 TO 4 INCHES IS POSSIBLE BY SUNRISE FRIDAY EAST OF THE
MOUNTAINS...WITH 1 TO 3 INCHES IN THE MOUNTAINS. ANOTHER 1 TO 2
INCHES IS POSSIBLE DURING THE DAY ON FRIDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND FRIDAY.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Arlington / Alexandria / Falls Church

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Arlington / Alexandria / Falls Church forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Winter Weather, Highland

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Highland forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Clarke

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Clarke forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Storm, Augusta / Staunton / Waynesborro

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Augusta / Staunton / Waynesborro forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Storm, Rockingham / Harrisonburg

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Rockingham / Harrisonburg forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Storm, Nelson

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Nelson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Winter Storm, Albemarle / Charlotttesville

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Albemarle / Charlotttesville forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Greene forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Orange forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Madison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Winter Storm, Spotsylvania / Fredericksburg

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Spotsylvania / Fredericksburg forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Winter Storm, King George

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
King George forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Winter Storm, Stafford

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Stafford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Winter Storm, Culpeper

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Culpeper forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Winter Storm, Rappahannock

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Rappahannock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Storm, Page

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Page forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Storm, Shenandoah

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Shenandoah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Storm, Frederick / Winchester

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Frederick / Winchester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Storm, Fauquier

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Fauquier forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Loudoun

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Loudoun forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Prince William / Manassas

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Prince William / Manassas forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Fairfax

When
February 6, 7:00 PM EST to February 7, 11:00 AM EST
Where
Fairfax forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342190, 5343911, 5343912, 5343913, 5343914, 5343915, 5343916, 5343917, 5343918, 5343919, 5343920, 5343921, 5343922, 5343923, 5343924, 5343925, 5343926, 5343927, 5343928, 5343929, 5343930, 5343931, 5343932.